Alert archive / Texas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 340, NWS Norman, OK

July 12, 2000Wichita County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Jul 12, 2000, 5:56 PM CDT for Wichita County, Texas. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 12, 2000, 5:56 PM CDT (22:56 UTC)
Expired
Jul 12, 2000, 6:30 PM CDT
In force
34 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Wichita County, TX

What was reported inside it

TimeReportWhereRemark
Jul 12, 5:57 PM CDTThunderstorm Wind 52 MSheppard Afb, TX
Jul 12, 6:00 PM CDTThunderstorm WindSheppard Afb, TXFour power poles were downed. An unoccupied trailer home was blown over, and a carport was heavily damaged.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Fort Sill, OK (KFSI), launched 12:00Z, 10.9 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Sill, OK at 12:00Z on 2000-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Sill, OK at 12:00Z on 2000-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
109 J/kg
Mixed-layer CIN
-386 J/kg
Mixed-layer LCL
2014 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 122257
SVROKC
TXC485-122330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
556 PM CDT WED JUL 12 2000

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WICHITA COUNTY IN NORTHERN TEXAS

* UNTIL 630 PM CDT

* AT 556 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2
  MILES NORTHWEST OF SHEPPARD AFB...MOVING SOUTHWEST AT 10 MPH.
  AT 555 PM CDT A 72 MPH WIND GUST WAS REPORTED AT SHEPPARD AIR 
  FORCE BASE ON THE NORTH SIDE OF WICHITA FALLS.

* LOCATIONS IN THE WARNING INCLUDE BURKBURNETT...IOWA PARK...SHEPPARD
  AFB AND WICHITA FALLS

WIND GUSTS TO AT LEAST 70 MPH ARE LI.KELY.

LAT...LON 3390 9843 3410 9857 3405 9885 3384 9871
 MILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:10 PM CDT, 3 hours 46 minutes earlier.

Area forecast discussion, Jul 12, 2:10 PM CDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
210 PM CDT WED JUL 12 2000

NEW STORMS WILL LIKELY FORM AGAIN TONIGHT IN SOUTHEAST CO OR
SOUTHWEST KS WITH THE ABUNDANTLY MOIST ATMOSPHERE AND UPSLOPE
BOUNDARY LAYER WINDS. THE POSITION OF THE UPPER HIGH OVER NM/CO WILL
ALLOW SOME OF THESE STORMS/SHOWERS TO MOVE INTO NORTHWEST OK AGAIN
TONIGHT. ADDITIONALLY, THERE WILL BE A MENTION OF
SHOWERS/THUNDERSTORMS THURSDAY AS MESOSCALE BOUNDARIES INTERACT WITH
THE SYNOPTIC TROUGH THAT WILL BE SOMEWHERE OVER SOUTHERN OK/NORTH TX
THURSDAY. THIS BOUNDARY CONTINUES TO MOVE SLOWLY SOUTH TODAY THROUGH
CENTRAL OK TURNING WINDS TO NORTH BUT PROVIDING NEGLIGIBLE RELIEF
FROM THE HEAT AND HUMIDITY OUTSIDE OF OVERCAST AREAS. WITH AN
UPSLOPE COMPONENT TO THE BOUNDARY LAYER WINDS THURSDAY, THE MOISTURE
RICH ATMOSPHERE AND THE PRESENCE OF SEVERAL BOUNDARIES, A CHANCE FOR
SHOWERS/STORMS IS JUSTIFIED, ESPECIALLY IN THE WEST AND SOUTH.

AS OK REMAINS IN WEAK NW FLOW ALOFT, A SLIGHT CHANCE OF RAIN WILL BE
INTRODUCED INTO NORTHERN ZONES FOR THURSDAY NIGHT. THE EXTENDED
FORECAST WILL BE LEFT POP-FREE FOR NOW AS THE UPPER HIGH IS EXPECTED
TO BUILD BACK TO THE EAST LATE IN THE WEEK WITH DAYTIME TEMPERATURES
ABOUT 10 DEGREES ABOVE NORMALS.

FCSTID = 9
OKC   73  97  73  99 /  20   0   0   0
HBR   72  97  73 102 /  30  20   0   0
SPS   75 101  74 103 /  20  20   0   0
GAG   68  93  69 100 /  40  30 Y 30   0
PNC   73  94  74 100 /  30  20  20   0
DUA   74  98  74 100 /   0  20   0   0

.OUN...
OK...NONE.
TX...NONE.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 4:42 PM CDTSevere Thunderstorm WarningOUNWilbarger48 min

Nearby

Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.